Alert archive / North Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 12, 2025, 1:40 AM CDT for Pierce County, North Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2025, 1:40 AM CDT (06:40 UTC)
- Expired
- Sep 12, 2025, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Pierce County, ND
The radar
The Minot AFB radar (KMBX), 59 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 5:00 AM CDT | RAIN 3.8 | 3 Wsw Rugby, ND | 24-hour rain report. |
| Sep 12, 5:00 AM CDT | RAIN 3.8 | 3 Wsw Rugby, ND | 24-hour rain report at NDAWN station Rugby 3 W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 10.3
The text
As transmitted.
021
WGUS53 KBIS 120640
FFWBIS
NDC069-121000-
/O.NEW.KBIS.FF.W.0002.250912T0640Z-250912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
140 AM CDT Fri Sep 12 2025
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Northwestern Pierce County in north central North Dakota...
* Until 500 AM CDT.
* At 140 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
3 and 5 inches of rain have fallen. Additional rainfall amounts up
to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rugby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4836 10024 4840 10003 4837 9985 4827 9985
4827 10024
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Hollan2 follow-up statements
387
WGUS73 KBIS 120804
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
304 AM CDT Fri Sep 12 2025
NDC069-121000-
/O.CON.KBIS.FF.W.0002.000000T0000Z-250912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce ND-
304 AM CDT Fri Sep 12 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN PIERCE COUNTY...
At 304 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms have produced heavy rain across the warned area.
Between 4 and 6 inches of rain have fallen. Flooding impacts will
continue, but little to no additional rainfall is expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rugby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4836 10024 4840 10003 4837 9985 4827 9985
4827 10024
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Hollan973
WGUS73 KBIS 121001
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
501 AM CDT Fri Sep 12 2025
NDC069-121011-
/O.EXP.KBIS.FF.W.0002.000000T0000Z-250912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce ND-
501 AM CDT Fri Sep 12 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN PIERCE COUNTY...
Heavy rain has ended, and any remaining flood waters will recede
through the morning. Please continue to heed remaining road closures
and avoid areas of high water.
&&
LAT...LON 4836 10024 4840 10003 4837 9985 4827 9985
4827 10024
$$
HollanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:34 AM CDT, 6 minutes earlier. Its key messages:
- Several rounds of scattered showers and thunderstorms through the middle of next week.
- Isolated severe thunderstorms are possible tonight, Friday, and Saturday.
- Temperatures favored to remain near to above average through the middle of next week.
Area forecast discussion, Sep 12, 1:34 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 134 AM CDT Fri Sep 12 2025 .KEY MESSAGES... - Several rounds of scattered showers and thunderstorms through the middle of next week. - Isolated severe thunderstorms are possible tonight, Friday, and Saturday. - Temperatures favored to remain near to above average through the middle of next week. && .UPDATE... Issued at 133 AM CDT Fri Sep 12 2025 Two separate areas of thunderstorms are ongoing within the state at the time of this writing. A slow moving cluster of strong to severe storms has been training over parts of McHenry and Pierce Counties for the past few hours. The intensity of these storms is trending down, and the strongest updrafts have shifted east of our forecast area. Excessive rainfall has become a concern though, with radar estimates as high as around 4 inches and a measured rainfall rate near Rugby over 2 inches per hours. The observed intensity and motion trends should continue through the rest of the night, though some backbuilding of weaker convection could occur. A broad area of showers and much weaker and more isolated thunderstorms has also crossed the South Dakota border, west of the Missouri River. Some CAMs that were on the right track with this activity diminish it as it moves northeastward through the night, while others maintain and to some extent intensify the convection into central North Dakota early Friday morning. Forecast confidence in convective evolution through the short term period remains low. UPDATE Issued at 1015 PM CDT Thu Sep 11 2025 A few isolated thunderstorms have developed over northwestern and north central North Dakota at the time of this late evening update. An overlap between a quasi-stationary baroclinic boundary and the northern tip of a developing low level jet is present over north central North Dakota, and has allowed for a storm to the west of Minot to tap into the better convective environment. Members of the public have sent in reports of hailstones around half- dollars up to around 2 inches in size near Granville. Upstream in South Dakota, scattered showers and thunderstorms have developed and are slowing making their way to the northeast. If these storms survive, they are anticipated to cross into our southern counties around to midnight CDT. Update wise, have made some slightly adjustments to the PoPs to account for the latest radar trends, but otherwise the forecast remains on track. UPDATE Issued at 645 PM CDT Thu Sep 11 2025 Surface analysis places a low pressure center crossing out of Montana into northwestern North Dakota at the time of this early evening update. Scattered showers and thunderstorms developed across portions of eastern Montana and are expected to move into our western counties over the next few hours. Modest amounts of elevated shear has kept these storms fairly pulsey, though this has started to trend up over the past few hours. So far, storms have be actively diminish as they approach our shared border as ongoing low to mid level warm air advection has kept a lid on things. The development of a low level jet late this evening through the overnight period may be enough to shake things loose. Update wise, have blended the latest model and radar trends into the PoPs and Sky grids, but otherwise have left things alone due to the high amount of uncertainty that remains. && .DISCUSSION... Issued at 338 PM CDT Thu Sep 11 2025 This afternoon, a surface low was analyzed in western South Dakota, while a high was placed over the Great Lakes region. A modest surface pressure gradient over the forecast area was producing breezy south to southeast winds, advecting in substantial moisture with widespread dew points in the 60s. Afternoon temperatures range across the area, from the mid 70s in the Turtle Mountains area to around 90 in the southwest. Showers and thunderstorms have been more persistent this afternoon than expected, with some current development in the far north central. Mesoanalysis advertises sufficient shear for supercell development but marginal instability and lapse rates. Expectation is for this activity to move off to the northeast and for quiet weather to dominate for the rest of the afternoon and into the evening. The question then turns to potential for strong to severe thunderstorms tonight, with isolated to scattered severe storms possible across most of the forecast area, with the exception of the southeast. Confidence in storm development at any one spot is low. Forcing aloft is a bit nebulous and not very well defined, and combined with capping, there is uncertainty in where exactly storms will develop and at what time. This is likely why CAMs have been advertising a variety of solutions all day and are not in good agreement, both between runs and between different models. Our current best guess is for initial development somewhere in the southwest and central between 8 to 11 PM central time, with storms then moving northeast. We are still advertising hail up to the size of ping pong balls and wind gusts up to 70 mph. Some soundings showing the inverted v profile which could help mix down stronger winds, and the 0-3 km shear is favorable for some higher end wind gusts as well. The 0-6 km shear could be more lacking, with a cluster storm mode favored. If storms can overcome the capping inversion, 2000-3000 J/kg of MLCAPE will be available, and high PWATS could lead to some moderate to high rainfall rates. We almost more confident in the potential for strong to severe thunderstorms on Friday, with more consistency in some of the extended high-res guidance. Friday will bring another day with highs in the 80s and dew points in the 60s, with slightly less forecast instability but stronger shear. HREF has more defined max UH tracks late Friday afternoon through the evening, which would fit with the stronger shear, so will be keeping an eye on how this trends through tonight and into Friday morning, with precipitation chances low until the afternoon. We did add in a mention of patchy fog late today into Friday morning across the northwest and north central. Forecast soundings are somewhat split between either a very low stratus deck or actual fog development. As the trough slowly drifts east over the Rockies, multiple waves will eject around the trough base, bringing widespread precipitation chances to the state. Latest blended guidance produces medium to high chances for showers and thunderstorms, focused on Saturday and Saturday night. Medium chances continue through Sunday as the trough base becomes negatively tilted, with overall cyclonic flow aloft across the western and central CONUS with an additional trough digging over the Pacific Northwest. Current NBM probabilities for at least an inch of rain in 48 hours is broadly around 40 percent across western North Dakota for this weekend. This could differ significantly if thunderstorms end up a bit more isolated, and we cannot rule out some heavy rain and potentially localized flooding concerns, with forecast PWAT values starting to approach daily maximums. NSSL and CSU machine learning probabilities carry some low chances for severe thunderstorms from previous days, although deterministic guidance is showing instability decreasing from Saturday to Sunday and beyond. The current Day 3 outlook does have isolated severe thunderstorms possible (level 1 out of 5) across most of North Dakota. The active pattern continues into next work week. Although there is relatively low confidence on the overall progression of the synoptic pattern, cluster analysis shows the majority of solutions favor a broad troughing pattern through at least midweek. This conclusion is also advertised in CIPs extended analogs and in the ECMWF EFI, which has forecast QPF amounts highlighted as abnormal compared to climatology, especially in the north central. NBM temperature percentiles are confident in above normal temperatures Monday and Tuesday before a modest cool down through the remainder of the week and into the weekend, bringing temperatures to near to below normal. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 133 AM CDT Fri Sep 12 2025 VFR conditions are expected to prevail at all terminals initially in this forecast cycle. However, scattered showers and thunderstorms will be making their way into southwest North Dakota early this morning. Added a VCTS mention at KDIK for this potential. Otherwise, lowering cigs and the development of fog is expected at KXWA/KMOT closer to the 12Z time frame this morning. MVFR/IFR cigs and IFR vsbys will be possible at these two terminals just prior to and after sunrise. These conditions should gradually improve mid/late morning. Southeast winds will persist through the overnight hours before turning to the east to northeast mid/late morning with the exception of KJMS where a east-southeast component to the wind will persist longer through the day. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hollan DISCUSSION...Jones AVIATION...WFO ABR
Hazardous weather outlook, Sep 11, 10:17 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1017 PM CDT Thu Sep 11 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1017 PM CDT Thu Sep 11 2025 /917 PM MDT Thu Sep 11 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected this afternoon through tonight. A few storms may become severe, with hail as large as ping pong balls and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated strong to severe thunderstorms are possible late Friday afternoon through Friday night, and again Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service by calling 800-247-0212 or on our social media pages.
In the hours before
Local storm report, Sep 11, 9:51 PM CDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
951 PM CDT Thu Sep 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail 3 E Granville 48.27N 100.78W
09/11/2025 M1.25 Inch McHenry ND Public
Member of the public shared a photo of a
hailstone estimated to be around the size of
a half-dollar. Photo relayed on social
media.
&&
JGALocal storm report, Sep 11, 9:55 PM CDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
955 PM CDT Thu Sep 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail Granville 48.27N 100.84W
09/11/2025 E1.25 Inch McHenry ND Public
Member of the public shares photo of
hailstones estimated to be a quarter in
size. Hail started around 9:30 and fell for
approximately 15 minutes. Photo relayed on
social media.
&&
JGALocal storm report, Sep 11, 10:35 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1035 PM CDT Thu Sep 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Hail Granville 48.27N 100.84W
09/11/2025 M2.00 Inch McHenry ND Public
Broadcast media relays photo on social media
of 2 inch hail near Granville.
&&
JGALocal storm report, Sep 11, 10:36 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1036 PM CDT Thu Sep 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM Hail Granville 48.27N 100.84W
09/11/2025 M1.00 Inch McHenry ND Public
Broadcast media relays photo on social media
of quarter sized hail near Granville.
&&
JGALocal storm report, Sep 12, 1:32 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
132 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Rain 3 WSW Rugby 48.35N 100.06W
09/12/2025 M3.46 Inch Pierce ND Mesonet
NDAWN Station Rugby 3W. 24 hour rain total.
&&
JGALocal storm report, Sep 12, 1:34 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
134 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Rain 8 NW Denbigh 48.40N 100.70W
09/12/2025 M2.27 Inch McHenry ND Mesonet
NDAWN Station Bantry 3SW. 24 hour rain
total.
&&
JGAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:26 PM CDT | Special Weather Statement | BIS | McHenry | 34 min |
| Sep 11, 9:41 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 49 min |
| Sep 11, 10:18 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 42 min |
| Sep 11, 10:20 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 55 min |
| Sep 11, 11:01 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce | 59 min |
| Sep 11, 11:46 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 44 min |
| Sep 12, 12:00 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 45 min |
| Sep 12, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 61 min |
| Sep 12, 12:33 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 39 min |
| Sep 12, 12:41 AM CDT | Areal Flood Advisory | BIS | McHenry, Pierce | 4 hr |
| Sep 12, 5:12 AM CDT | Special Weather Statement | BIS | Dunn | 33 min |
| Sep 12, 5:46 AM CDT | Special Weather Statement | BIS | Dunn | 29 min |
| Sep 12, 7:18 AM CDT | Special Weather Statement | BIS | Pierce | 42 min |
| Sep 12, 10:07 AM CDT | Special Weather Statement | BIS | Wells | 38 min |
| Sep 12, 10:49 AM CDT | Special Weather Statement | BIS | Wells | 26 min |
| Sep 12, 11:11 AM CDT | Special Weather Statement | BIS | Wells | 34 min |
| Sep 12, 12:43 PM CDT | Special Weather Statement | BIS | Williams | 32 min |
| Sep 12, 12:59 PM CDT | Tornado Warning | BIS | Williams | 31 min |
| Sep 12, 1:41 PM CDT | Special Weather Statement | BIS | Burke | 34 min |
| Sep 12, 2:12 PM CDT | Special Weather Statement | BIS | Burke | 33 min |
| Sep 12, 4:10 PM CDT | Special Weather Statement | BIS | Bowman | 35 min |
| Sep 12, 4:40 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 39 min |
| Sep 12, 5:52 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 38 min |
| Sep 12, 6:15 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 45 min |
| Sep 12, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 51 min |
| Sep 12, 6:39 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 51 min |
Nearby
Flash Flood Warnings in North Dakota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.